Metastatic breast cancer and menopause symptoms
- Vaginal dryness and loss of libido may last longer and be more severe. This is due to the effects of hormonal therapy, the general discomfort caused by multiple treatments, and emotional factors. When you’re going through all these treatments, who has the time, energy, or desire to have sex? Patience and open communication with your partner can help, as well as knowing that you are not alone.
- Hormonal therapy and bone metastases can cause bone loss and bone pain, which may also be more severe than it is for early-stage disease. You may have bone density tests, such as DEXA scans, to monitor for bone loss and see how well bone-strengthening medicines are working.
If you are premenopausal and have metastatic disease, you’ll have menopausal symptoms if you have your ovaries removed or shut down as part of your hormonal therapy. Some chemotherapy medicines may affect the ovaries and also cause menopausal symptoms.
Knowing about possible side effects ahead of time can help you prepare and make a plan to manage them.
Your providers are your partners. Let them know about any menopausal symptoms you have noticed since starting a treatment:
- Record how long you have had symptoms. What words would you use to describe them? Does anything specific trigger the symptoms? Do they change at different times of day?
- Rate your discomfort on a scale of 1 (not uncomfortable) to 10 (the most uncomfortable you have ever been).
- Be as specific as you can. How much do the side effects impact your life?
Sometimes when a treatment causes menopausal symptoms, your doctor may be able to prescribe medicine to treat them. Make sure to use all medicines as directed, even when the symptoms improve, so the side effect won’t worsen again. Often symptoms lessen over time, as your body adjusts to new, lower levels of hormones.
When menopausal symptoms from hormonal therapy pills are severe, especially if they make it hard to keep up with your usual daily activities, your doctor may be able to change to another hormonal therapy that would be just as effective but may cause fewer symptoms.
Talk with your providers about how they will monitor the impact of any changes to your treatment.